New Mexico, 2007

Hail in New Mexico, July 9, 2007

July 9, 2007 · NWS ABQ · 4 events in 4 counties and zones

Thunderstorms moved southeast across the Eastern Plains of New Mexico during the late afternoon and produced penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms moved southeast across the Eastern Plains of New Mexico during the late afternoon and produced penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 1:36 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 9, 1:36 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT MON JUL 9 2007

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING HOURS. UPR LVL PATTERN IS BEGINNING TO
SHIFT A LITTLE. THIS WILL ALLOW A SERIES OF WEAK FRONTS/IMPULSES
TO DRIVE INTO THE EASTERN PLAINS RESULTING IN AN INCREASE OF
SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON THROUGH THE MID
WEEK. BY MID WEEK AS THE UPR LVL RDG GETS SQUASHED BETWEEN A TROF
TO THE NORTHEAST AN A DEVELOPING UPR LVL LOW TO THE SOUTHWEST.
THIS WILL TEND TO WEAKEN THE RDG JUST A BIT AND ALLOW AN UPSWING
IN CONVECTION THROUGH MID WEEK. THE UPR LVL RDG FORECAST TO
STRENGTHEN A BIT AN CENTER ITS AXIS ACROSS THE STATE BY THE LATE
WEEK INTO THE WEEKEND. HOWEVER...DUE TO THE INCREASES OF MOISTURE
INTO THE WEST SHOULD SEE AN UPSWING IN CONVECTION STATEWIDE FOR
THE LATER HALF OF THE WEEK. CURRENT FORECAST CONTINUES WITH
STATUS QUO WITH LITTLE OR NO CHANGES...JUST MINOR TWEAKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59 101  66  96 /   0   0   0  10
GALLUP..........................  52  96  59  90 /   0   0   0  10
GRANTS..........................  55  94  60  88 /   0   0   0  10
GLENWOOD........................  59  98  63  95 /  20  10  20  20
CHAMA...........................  46  86  46  83 /   5  10  10  30
LOS ALAMOS......................  57  91  56  86 /  10  10  10  20
RED RIVER.......................  41  75  47  73 /  30  30  30  30
TAOS............................  50  90  53  86 /  30  20  20  30
SANTA FE........................  57  91  56  87 /  20  10  20  20
SANTA FE AIRPORT................  59  94  61  89 /  10  10  20  20
ESPANOLA........................  59  97  62  93 /  10  10  10  20
ALBUQUERQUE HEIGHTS.............  69  97  70  92 /   5   5  10  20
ALBUQUERQUE VALLEY..............  67  98  70  93 /   5   5  10  20
ALBUQUERQUE FOOTHILLS...........  65  96  68  93 /   5   5  10  20
ALBUQUERQUE WEST MESA...........  64  97  69  93 /   5   5   5  20
SOCORRO.........................  65  98  67  94 /  10   0  10  20
SANDIA PARK/CEDAR CREST.........  57  88  61  88 /   5  10  20  20
MORIARTY/ESTANCIA...............  58  95  62  89 /  20  10  30  20
CARRIZOZO.......................  60  97  66  91 /  20  10  20  20
RUIDOSO.........................  54  84  59  77 /  20  10  30  20
RATON...........................  52  87  55  86 /  30  20  30  30
LAS VEGAS.......................  52  87  54  84 /  30  20  30  20
ROY.............................  59  87  61  86 /  30  20  30  20
CLAYTON.........................  62  89  63  89 /  30  20  30  20
SANTA ROSA......................  61  96  67  92 /  30  10  30  20
TUCUMCARI.......................  67  97  68  93 /  30  10  30  10
FORT SUMNER.....................  66  97  69  93 /  20  10  30  10
CLOVIS..........................  66  95  67  90 /  20  10  30  10
PORTALES........................  67  95  68  91 /  20  10  30  10
ROSWELL.........................  69 100  71  94 /  20  10  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, Jul 9, 4:48 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT MON JUL 9 2007

NMZ001>021-026-101200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
548 AM MDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
OR EARLY THIS EVENING ACROSS PORTIONS OF THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EACH AFTERNOON AND
EVENING FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN
EASTWARD ACROSS THE PLAINS...WITH THE NORTHEAST MOST FAVORED
TUESDAY AND WEDNESDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS. IN ADDITION...SOME OF THE STORMS MAY PRODUCE HEAVY RAIN
WHICH COULD LEAD TO FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN NEW MEXICO
EACH AFTERNOON OR EVENING THIS WEEK.

19

In the hours before

Special weather statement, Jul 9, 1:07 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT MON JUL 9 2007

NMZ011-012-092045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-
207 PM MDT MON JUL 9 2007

...STRONG THUNDERSTORMS ENTERING GUADALUPE COUNTY FROM THE WEST...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHWEST OF ANTON
CHICO. MOVEMENT WAS SOUTHEAST AT 10 MPH. THIS STORM WILL CROSS I-40
FROM MILE MARKERS 234 TO 243...THE MILAGRO EXIT UNTIL AROUND 300 PM.

ANOTHER STRONG THUNDERSTORM WILL PRODUCE SIMILAR WEATHER AS IT
REACHES VAUGHN FROM 230 TO 300 PM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAGRO...FLYING C
RANCH...PINTADO AND VAUGHN.

THESE STORMS ARE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

44
Special weather statement, Jul 9, 1:22 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT MON JUL 9 2007

NMZ005-092045-
NORTHEAST HIGHLANDS-
222 PM MDT MON JUL 9 2007

...STRONG THUNDERSTORM MOVING OVER I-25 NEAR MAXWELL...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHWEST OF RATON CREWS
AIRPORT. MOVEMENT WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MAXWELL.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44
Special weather statement, Jul 9, 1:27 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
227 PM MDT MON JUL 9 2007

NMZ005-092100-
NORTHEAST HIGHLANDS-
227 PM MDT MON JUL 9 2007

...STRONG THUNDERSTORM MOVING OVER WEST CENTRAL SAN MIGUEL COUNTY...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TRUJILLO. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE STATE HIGHWAY 104 NEAR
TRUJILLO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44
Special weather statement, Jul 9, 1:36 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT MON JUL 9 2007

NMZ005-092100-
NORTHEAST HIGHLANDS-
236 PM MDT MON JUL 9 2007

...STRONG THUNDERSTORM MOVING OVER RATON...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHEAST OF RATON CREWS
AIRPORT. MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RATON.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44

The radar

The Cannon AFB radar (KFDX), 128 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lincoln

When
July 9, 2:16 PM MST
Where
Lincoln County, Ramon
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.230, -104.930

Hail, Guadalupe

When
July 9, 3:14 PM MST to 3:19 PM MST
Where
Guadalupe County, Pastura
Measured
0.75 in hail
Reported by
Public
Coordinates
34.780, -104.930

Hail, Curry

When
July 9, 4:00 PM MST
Where
Curry County, Texico
Measured
0.75 in hail
Reported by
Public
Coordinates
34.380, -103.050

Hail, Roosevelt

When
July 9, 4:30 PM MST
Where
Roosevelt County, 4.88 mi N of Arch
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.191, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32022, 32062, 32024, 32025.